Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

FAQs About Tipranavir (Aptivus)

October 19, 2009

Don't see your question? Ask it in our Choosing Your Meds forum or Managing Side Effects of HIV Treatment forum!


Side Effects

  • High Lipid Levels From Aptivus?
    I have been taking Aptivus (tipranavir) as part of my drug regimen for two and a half years. My viral load is undetectable, and my CD4 is up to around 350. I remember seeing something recently about Aptivus causing high triglyceride and cholesterol levels. Is this something I should be worried about?
    Response from Keith Henry, M.D. (March 14, 2007)
  • Can You Tell Me About the Aptivus Black Box Warning?
    I just read that the U.S. Food and Drug Administration has required a "black box" message on Aptivus (tipranavir), warning that the drug can cause "intracranial hemorrhage." What does that mean, and is this something I should be worried about?
    Response from Benjamin Young, M.D., Ph.D. (August 17, 2006)
  • Aptivus and Buffalo Hump
    I've been treated for HIV since 1989. Currently, I'm taking Truvada (tenofovir/FTC), Norvir (ritonavir) and Aptivus, and my viral load is undetectable. I am glad to be a long time survivor, but I'm awfully upset about my buffalo hump. My doctor says that my cocktail will not add to the hump, but I need to lessen this growth. Do you have any thoughts?
    Response from Keith Henry, M.D. (June 9, 2006)
  • What Side Effects Should I Expect After Adding Aptivus to My Regimen?
    Right now I'm taking Combivir (AZT/3TC) and Sustiva (efavirenz, Stocrin). Soon I will be adding Aptivus and Norvir (ritonavir) to my regimen. The other meds made me sick constantly. Should I expect the same side effects from these next two drugs, or will starting Combivir and Sustiva first protect me from further side effects?
    Response from Keith Henry, M.D. (November 9, 2005)
  • Could Aptivus Be Causing Vomiting and Restless Legs?
    Since June 2003, I have been taking Fuzeon (T-20, enfuvirtide) combined with tipranavir and boosted by ritonavir (Norvir) in the Resist 2 trial. Lately, I have experienced all kinds of side effects including "restless legs" and vomiting. I attribute them to either Fuzeon or tipranavir. My doctors seem to think they are caused by HIV. What do you think?
    Response by Keith Henry, M.D. (February 24, 2005)


General Treatment

  • Aptivus and Prezista's Resistance Profiles
    What mutations are Aptivus and Prezista (darunavir, TMC114) resistant to?
    Response from Mark Holodniy, M.D. (October 7, 2006)
  • Why Do I Have to Boost Aptivus With Norvir?
    My genotype test says that after four years of taking the drug, I am clearly resistant to Norvir (ritonavir). Recently my doctor changed my regimen to include Aptivus and added more Norvir to "boost" the Aptivus. I don't understand why I'm taking even more of a drug I am resistant to. If I'm using another drug to boost Aptivus, does that mean there's something lacking in Aptivus?
    Response from Benjamin Young, M.D., Ph.D. (September 19, 2006)
  • Should Aptivus Be Used as a First-line Treatment?
    I've read that Aptivus is good for people who have resistance to other drugs, but I'd like to know whether it's ever used for people just starting treatment. As someone who has recently tested positive I'm weighing all my options.
    Response from Gerald Pierone, M.D. (December 30, 2005)
  • Why Do I Have to Boost Aptivus with Norvir?
    My genotype test says that after four years of taking the drug I am clearly resistant to Norvir (ritonavir). Recently my doctor changed my regimen to include Aptivus and added more Norvir to "boost" the Aptivus. I don't understand why I'm I taking even more of a drug I am resistant to. If I'm using another drug to boost Aptivus, does that mean there's something lacking in Aptivus?
    Response from Benjamin Young, M.D., Ph.D. (September 19, 2006)
  • Aptivus and Prezista's Resistance Profiles
    What mutations are Aptivus and Prezista (TMC114 , darunavir) resistant to?
    Response from Mark Holodniy, M.D. (October 7, 2006)


Switching Treatment

  • Should I Start Aptivus After a Scheduled Treatment Interruption?
    I have been HIV positive since 1994 and have acquired resistance to all of the meds I've ever taken. My current CD4 count is zero, and my viral load is 400,000. My doctor has suggested that I take a one-month scheduled treatment interruption and then begin taking Aptivus (tipranavir). What do you think of this advice? Is Aptivus a good choice for me given my treatment history?
    Response from Renslow Sherer, M.D. (December 4, 2006)
  • Do I Have Options for Salvage Therapy Besides Prezista and Fuzeon?
    I'm resistant to many drugs, and my viral load has been doubling every three months. My doctor wants me to start Fuzeon (enfuvirtide, T-20) and Prezista (darunavir, TMC114). He thinks it's my only real option. Tell me, are there any other drugs my doctor and I should consider, or are Fuzeon and Prezista really all that's left for people like me?
    Response from David Wohl, M.D. (September 21, 2006)
  • Could Aptivus Improve My Triglycerides and Bring Me to Undetectable?
    I have been on salvage therapy for two years. My viral load is 2,500 and my CD4 count is 230. I have high triglycerides and a lot of fat around my trunk. I'm wondering if I should consider tipranavir. Could tipranavir reduce my weight gain and triglycerides? Is there a chance it could bring my viral loads to undetectable?
    Response from Eric Daar, M.D. (April 3, 2006)
  • Should I Take Fuzeon and Tipranavir or Enroll in an Integrase Inhibitor Study?
    I've developed resistance to almost every HIV drug I took, and lately my health has been declining. Now my CD4 count is 60 and my viral load is 180,000. My doctor would like me to start T-20 (enfuvirtide, Fuzeon) and tipranavir. A specialist recommended I wait 4 to 8 weeks and enroll in a study of an integrase inhibitor. What's my best option?
    Response from Renslow Sherer, M.D. (April 9, 2005)
  • Do I Have Options for Salvage Therapy Besides Darunavir and Fuzeon?
    I'm resistant to many drugs, and my viral load has been doubling every three months. My doctor wants me to start Fuzeon (T-20, enfuvirtide) and darunavir (TMC114, Prezista). He thinks it's my only real option. Tell me, are there any other drugs my doctor and I should consider, or are Fuzeon and darunavir really all that's left for people like me?
    Response from David Wohl, M.D. (September 21, 2006)

For frequently asked questions on other HIV/AIDS topics, click here.



  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary

This article was provided by The Body's "Ask the Experts" Forums.
 
See Also
More on HIV Medications
More on Aptivus (Tipranavir)

Tools
 

Advertisement